When you are thinking about the potential side effects of Dimetapp for children, a good thought to consider is that neither more nor modern is necessarily better. While many people today are very quick to medicate, you should keep in mind that neither Dimetapp nor any other similar medication will cure your child’s cold, allergy, or flu. The best that it can do is provide temporary relief from the symptoms, so he does not feel as ill.
Pseudoephedrine and Dextromethorphan are the active ingredients in Dimetapp for Toddlers. While dextromethorphan is especially bad for youngsters who are prone to having allergic reactions, any child may experience side effects from it. On the lesser side of the scale, fever, vomiting, rashes, excessive perspiration, and diarrhea may occur. On the more serious side, side effects from dextromethorphan can include an increase in blood pressure and hallucinations.
In recent years, strict regulations have been placed on the sale of products which contain pseudoephedrine. Although state laws vary, these regulations include requiring the product to be kept behind the pharmacy counter, limiting the number of sales to an individual, and not selling the product to minors. While these new regulations were enacted to lessen the chance of pseudoephedrine misuse, it is sensible to think very clearly before giving a product which contains it to children.
Pseudoephedrine in Dimetapp and other similar products can cause a child to become restless, agitated, nervous, and “spacey.” It can interfere with his ability to sleep. Pseudoephedrine, in attempting to compensate for the side effect of drowsiness often caused by dextromethorphan, can cause the opposite effect instead. As pseudoephedrine can cause the healthy adult to become unsettled and “wired,” it is only common sense that it is not good for a child, even in child-appropriate doses.
When your child is ill, it is only natural that you want him to feel better. It is only logical that he wants to feel better, too. However, immediately reaching for Dimetapp or another similar product is not usually the best answer. First, as none of these potential side effects are healthy for a child, neither are these ingredients. Second, the temporary relief of cold or flu symptoms provided by Dimetapp may lead either you or your child or both to believe that he is ready to go back to school or take on his other usual activities before he is prepared to do so. He may become even more ill, as what he really needs is a sufficient period of rest in order to recover.
If your child is ill enough to need medication, it is better if you get a recommendation from his pediatrician. If his cold or flu is not so severe as to require medical attention, the old-fashioned method of drinking plenty of cool, fresh liquid, and getting as much rest as possible, is much better for his overall health than relying on Dimetapp or other over the counter medications. They are rarely in your child’s best interests.